South Carolina, 2011Damaging Wind in South Carolina, July 9, 2011
July 9, 2011 · NWS CAE · 1 event in 1 county or zone
but one storm did become severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widely Scattered Thunderstorms developed across the area...mainly producing locally heavy rain...but one storm did become severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 9, 1:51 PM EST, 46 minutes earlier.
Area forecast discussion, Jul 9, 1:51 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT SAT JUL 9 2011
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL SLOWLY DRIFT SOUTHWARD INTO THE
NORTHERN PORTION OF THE FORECAST AREA TONIGHT BEFORE STALLING OUT
SUNDAY. THIS WILL CONTINUE THE CHANCES OF SHOWERS AND
THUNDERSTORMS IN THE VICINITY OF THE FRONT. THE FRONT WILL
DISSIPATE SUNDAY EVENING AS STRONG HIGH PRESSURE BUILDS OVER THE
REGION MONDAY THROUGH TUESDAY. THIS WILL BRING HOT OPPRESSIVE
CONDITIONS FOR MONDAY AND TUESDAY WITH THE ONLY RELIEF BEING LATE
AFTERNOON AND EARLY EVENING HIT OR MISS THUNDERSTORMS.
&&
.NEAR TERM /THROUGH TONIGHT/...
A WEAK FRONTAL BOUNDARY WILL SLOWLY APPROACH THE REGION FROM THE
NORTH OVERNIGHT. AFTERNOON HEATING WITH CAPES 2000-3000 J/KG AND
LIS -6/-7 WILL HELP KICK OFF SCATTERED THUNDERSTORMS THIS
AFTERNOON AND THIS EVENING. IN ADDITION...RUC MODEL BRINGS A SHORT
WAVE OVER THE REGION DURING THE EVENING HOURS. WILL START THE
AFTERNOON WITH LIKELY POPS...THEN LOWER TO CHANCE THIS EVENING AND
A SLIGHT CHANCE AFTER MIDNIGHT. WITH FRONTAL BOUNDARY DROPPING
DOWN WITH TAKE OUT POPS NORTH PART AFTER MIDNIGHT. ANOTHER WARM
NIGHT WITH LOWS IN THE LOWER TO MIDDLE 70S.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
MODELS SHOW WEAK FRONT FURTHER WEAKENING AND DISSIPATING SUNDAY
NIGHT AS UPPER RIDGE BEGINS TO BUILD INTO THE REGION FROM THE
WEST. THIS WILL INCREASE THE HEAT AND HUMIDITY. HIGHS IN THE
MIDDLE 90S SUNDAY AND UPPER 90S MONDAY WITH AFTERNOON HEAT INDEX
VALUES 100-105 SUNDAY AND AROUND 105 MONDAY. WILL INCLUDE 20
PERCENT CHANCE OF MAINLY LATE AFTERNOON AND EARLY EVENING SHOWERS
AND THUNDERSTORMS FOR THE PERIOD. LOWS SUNDAY NIGHT AND MONDAY
NIGHT AGAIN IN THE LOWER TO MIDDLE 70S.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
AGREE WITH MEDIUM RANGE MODELS. STRONG UPPER RIDGE TUESDAY BEGINS
TO WEAKEN UNTIL UPPER TROUGH STRENGTHENS ON EAST COAST THURSDAY
THROUGH SATURDAY BRINGING RELIEF TO REGION IN THE FORM OF A COLD
FRONT. NEEDLESS TO SAY WITH A FRONT...THERE WILL BE AN INCREASING
CHANCE OF SHOWERS AND THUNDERSTORMS. HIGHS NEAR 100 TUESDAY SHOULD
DROP ABOUT 10 DEGREES TO AROUND 90 THURSDAY THROUGH SATURDAY.
OVERNIGHT LOWS TUESDAY NIGHT IN THE MIDDLE 70S SHOULD DROP TO THE
LOWER 70S LATE IN THE WEEK.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS EXPECTED FOR MUCH OF THE TAF PERIOD...WITH MVFR
POSSIBLE IN AFTERNOON CONVECTION AND EARLY MORNING FOG. CURRENT
WSR-88D RETURNS AND SATELLITE IMAGERY SHOW THUNDERSTORMS EXPANDING
IN COVERAGE WITH ADDITIONAL DEVELOPMENT EXPECTED OVER THE NEXT
COUPLE OF HOURS. ACTIVITY WILL BEGIN TO DIMINISH THIS EVENING WITH
THE LOSS OF HEATING. HEAVY RAIN IS EXPECTED WITH THESE
THUNDERSTORMS WITH LOWER CONFIDENCE IN WIND GUST POTENTIAL.
OVERNIGHT CONCERN IS FOR FOG DEVELOPMENT...CONFIDENCE IN FOG IS
LOW BUT WITH CURRENT THUNDERSTORM ACTIVITY WILL ADD MVFR FOG FOR
AGS AND OGB.
EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE SUNDAY
THROUGH THURSDAY IN SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS...AND IN LATE NIGHT/EARLY MORNING FOG.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...
Hazardous weather outlook, Jul 9, 1:56 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
256 PM EDT SAT JUL 9 2011
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-101900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
256 PM EDT SAT JUL 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ARE FORECAST TODAY AND TONIGHT. A FEW OF THE THUNDERSTORMS COULD
POSSIBLY CONTAIN DAMAGING WINDS. HEAVY RAINFALL IN SOME OF THE
THUNDERSTORMS MAY LEAD TO FLOODING IN POOR-DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HOT TEMPERATURES AND HIGH HUMIDITIES WILL OCCUR DURING MUCH OF
THE WEEK. HEAT ADVISORIES MAY BE NEEDED...SUNDAY...MONDAY...TUESDAY...
AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 9, 12:42 PM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
142 PM EDT SAT JUL 9 2011
SCZ029-091830-
LEE-
142 PM EDT SAT JUL 9 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEE COUNTY THROUGH
230 PM EDT...
AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BISHOPVILLE...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BISHOPVILLE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3406 8005 3410 8043 3428 8041 3433 8017
3419 8011 3416 8014 3410 8008 3409 8006
TIME...MOT...LOC 1741Z 262DEG 14KT 3418 8023Special weather statement, Jul 9, 1:24 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT SAT JUL 9 2011
SCZ036-041-091915-
BAMBERG-ORANGEBURG-
224 PM EDT SAT JUL 9 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND
ORANGEBURG COUNTIES THROUGH 315 PM EDT...
AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DENMARK...MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BRANCHVILLE AND DENMARK...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3322 8121 3346 8120 3349 8076 3316 8082
3313 8087
TIME...MOT...LOC 1823Z 276DEG 17KT 3333 8106Special weather statement, Jul 9, 1:50 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT SAT JUL 9 2011
SCZ027-030-035>037-091945-
AIKEN-BARNWELL-CALHOUN-LEXINGTON-ORANGEBURG-
250 PM EDT SAT JUL 9 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BARNWELL...
LEXINGTON...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 345 PM
EDT...
AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM PELION TO NEW
ELLENTON...MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...NEW ELLENTON AND WILLISTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3335 8191 3385 8124 3381 8091 3380 8090
3380 8085 3378 8082 3377 8079 3343 8120
3343 8121 3342 8121 3327 8139
TIME...MOT...LOC 1850Z 276DEG 19KT 3373 8117 3341 8164Thunderstorm Wind, Barnwell
- When
- July 9, 2:37 PM EST to 2:38 PM EST
- Where
- Barnwell County, 3 mi NNE of Robbins
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 33.210, -81.650
Savannah River Site reported numerous trees down across the site.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, July 9 to 31, 20112 deaths · 175 injured · 25 events
- Damaging Winds and Lightning Strikes in Georgia, July 9, 2011$318,000 · 4 events
- Damaging Wind in Arizona, July 9, 2011$200,000 · 56 kt wind · 1 event
- Damaging Winds in Kansas, July 9, 2011$55,000 · 78 kt wind · 3 events
- Flash Flood and Heavy Rain in Arizona, July 9, 2011$20,000 · 2 events
- Flood in South Carolina, July 9, 2011$20,000 · 1 event
- Hail in South Dakota, July 9, 20111.75 in hail · 11 events
- Dense Fog in West Virginia, July 9, 20119 events
- Hail and Damaging Winds in Colorado, July 9, 20111.75 in hail · 8 events
- Flash Flood and Damaging Winds in South Carolina, July 9, 2011$8,000 · 51 kt wind · 6 events
- Hail and Damaging Winds in Kansas, July 9, 20111.25 in hail · 6 events
- Dense Fog in Virginia, July 9, 20115 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309051.